Posted by Henry Bauer on 2010/11/14
1. Money made dishonestly, as in a swindle.
2. A swindle or confidence game.
— American Heritage Dictionary, 3rd ed.]
“Grift” popped into my head because of this recent news item with an apt choice of name for a new drug:
“FDA approves Egrifta to treat Lipodystrophy in HIV patients”
Despite occasional waffling and evasiveness, even mainstreamers do know that “HIV-associated lipodystrophy” is actually ARV-caused lipodystrophy, perhaps specifically protease-inhibitor-caused lipodystrophy. So here’s an iatrogenic [caused by treatment] ailment that is then to be treated with yet another medication — which, of course, will then have its own “side” effects.
It’s not unique to HIV/AIDS medical practice, unfortunately, that treatment may turn out instead to be iatrogenic illness, which is then sought to be treated by drugs with yet further “side” effects. Ask around, perhaps especially among us senior citizens, how many of us are taking statins and diuretics and blood thinners as well as other medications to counteract the muscle weakness, mental confusion, etc., etc., that are “side” effects of those statins, diuretics, blood thinners that we are supposed to take for as long as we survive.
In this instance, Egrifta not only sometimes lessens the lipodystrophy, as desired, it also produces “joint pain (arthralgia), skin redness and rash at the injection site (erythema and pruritis), stomach pain, swelling, and muscle pain (myalgia) [and] Worsening blood sugar control”.
Note too that these “side” effects showed up already in a 26-week trial. ARVs are to be taken forever, so these effects are likely to get increasingly unpleasant, and additional ones might also show up. Plenty of opportunity to be prescribed medications to control muscle pain, joint pain, blood sugar level, etc.
Not that all HIV/AIDS activists, doctors, researchers and others are consciously propagating a vast confidence racket; they are doing it unconsciously, and they are themselves victims of this racket. As I’ve tried to make plain always, the HIV/AIDS mess is not the result of any conscious conspiracy, it is a reflection of the state of science and medicine in contemporary society.
Researchers and doctors are victims in that they suffer cognitive dissonance. They are unable to conceive that a mainstream consensus could be plain wrong, in this instance HIV/AIDS theory, and therefore they either ignore evidence to that effect or find ways to explain it away, to their own satisfaction at least.
An increasingly common device is to ascribe to “HIV” what are actually the effects of ARVs, as with lipodystrophy. This is increasingly accomplished by ascribing to “HIV” a chronic stimulation or activation of the immune system which produces chronic inflammation that can be blamed for any and every ailment or organ failure.
Osteoporosis, and its precursor, the loss of bone mineral density (BMD), is another “side” effect of antiretroviral drugs that mainstreamers attempt to ascribe to “HIV” itself. Thus the recent news item, “Bone loss more common in HIV”:
“In a group of people with HIV, researchers found eight in 10 had either osteoporosis, the brittle-bone disease that raises the risk of fractures, or osteopenia, abnormally low bone mass that could progress to osteoporosis. It’s unclear exactly why people with HIV are more likely to experience bone loss, study author Dr. Anna Bonjoch of the Lluita contra la SIDA Foundation in Barcelona, Spain. . . . HIV patients also appear at higher risk of heart disease, cancer, kidney problems, diabetes, and cognitive decline. ‘All these big chronic diseases that increase with age do occur earlier in HIV’”.
The study referred to is “High prevalence of and progression to low bone mineral density in HIV-infected patients: a longitudinal cohort study” by Bonjoch et al., AIDS, 24  2827-33. Note that the news report accurately reflected that the article emphasizes “HIV infection” and not antiretroviral treatment. The article’s abstract is truthful in reporting the association, though:
“Factors associated with bone loss and progression were age . . . , low body mass index . . . , time on protease inhibitor . . . , time on tenofovir . . . , and current use of protease inhibitors . . . . Our findings support the importance of applying adequate strategies to prevent bone demineralization and of close monitoring of BMD in HIV-infected patients, specifically in at-risk patients who are taking antiretrovirals that affect bone mineralization” [emphasis added].
Yet note how the authors blend the drug “side” effects with other matters. That age and low body mass index may be associated with bone loss should have been irrelevant, since those associations are also found in HIV-negative individuals; the point is that protease inhibitors and tenofovir are independently associated with bone loss.
A meta-analysis, published 4 years before this study, had demonstrated quite clearly the association between bone loss and antiretroviral treatment (Brown & Qaqish, Antiretroviral therapy and the prevalence of osteopenia and osteoporosis: a meta-analytic review, AIDS, 20  2165-74):
“ART-exposed and PI- exposed individuals had a higher prevalence of reduced BMD [bone mass density] and osteoporosis compared with their respective controls”.
But here too the authors try to find some way to blame “HIV”, for example, “other factors, such as the effects on chronic immune activation , appear to be important in the pathogenesis of reduced BMD in HIV, and other studies have failed to show an association with ART in general or PI, specifically”.
The point of a meta-analysis is to determine what the cumulation of studies shows to be the case, namely here that antiretroviral drugs cause bone loss. That a few studies did not report this is irrelevant, since those studies were included in the meta-analysis. Figure 1 shows details of 7 studies, 5 of which individually reported osteoporosis associated with ART, with an overall odds ratio of 2.38 (95% confidence interval 1.20, 4.75); the incidence of bone loss, as one would expect, was greater than of actual osteoporosis, with an odds ratio of 2.5. Protease inhibitors were specifically associated with osteoporosis at an overall odds ratio of 1.57; since this is markedly lower than the overall 2.38 for ART, evidently it is not only the protease inhibitors of HAART that cause bone loss.
And still the authors try somehow to exculpate antiretroviral treatment by emphasizing possibly confounding factors, such as that some longitudinal studies did not find increasing bone loss among HAART-treated individuals. But it is the initiation of HAART that needs to be examined, because bone loss is not rapid, and “the two published studies of treatment-naive HIV-infected patients show decreases in BMD with ART initiation”.
But let’s not accept the evidence too willingly:
“It is not clear, however, whether the decline in BMD observed with the initiation of ART can entirely account for the increased prevalence of osteoporosis in ART- treated patients” [emphasis added].
Since bone loss tends to occur naturally as we age, and also in certain other conditions, for example after menopause in women, of course ART will not account “entirely” for all bone loss; it shouldn’t be expected to.
From the mainstream HIV/AIDS view, though, what is really needed, naturally, is more research:
“Further longitudinal studies of HIV patients beginning therapy will be needed to clarify the effect of ART initiation and also provide information on the effect of individual antiretroviral agents on bone density”.
But how much does it matter if HAART does not “entirely” account for osteoporosis? Might it not be wise to abstain from HAART in the case of individuals whose only “symptoms” are being “HIV-positive” and having a CD4 count lower than that currently in vogue criterion (<200? <350? <500?) for beginning treatment?
This entry was posted on 2010/11/14 at 5:31 pm and is filed under antiretroviral drugs, clinical trials, experts, HIV skepticism. Tagged: “side” effects, lipodystrophy, osteoporosis. You can follow any responses to this entry through the RSS 2.0 feed. You can leave a response, or trackback from your own site.